FDA warns of heart risk with HIV drug combination

(AP) -- The Food and Drug Administration is warning HIV patients not to combine two widely used antiviral drugs because they can cause dangerous heart rhythms.

The agency says the combination of Roche's Invirase and Abbott Laboratories' Norvir can trigger irregular heartbeats, leading to fainting, lightheadedness and even death. The FDA is requiring the companies to add information about the risk to their drugs' warning labels and to distribute pamphlets to patients.

Patients with HIV generally cycle through combinations of medicines to control the virus, which attacks the immune system.

The FDA approved Invirase in 1995 to lower HIV levels in the blood. It is often combined with Norvir to improve its effectiveness.

More than 1.1 million people in the U.S. have , according to the Centers for Disease Control and Prevention.


Explore further

FDA warns of heart risk with HIV drug combination

©2010 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.

Citation: FDA warns of heart risk with HIV drug combination (2010, October 21) retrieved 30 March 2020 from https://medicalxpress.com/news/2010-10-fda-heart-hiv-drug-combination.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments